Hail, Rock
- When
- May 8, 3:15 PM CST
- Where
- Rock County, 6.22 mi N of Beaver Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.710, -96.370
Thunderstorms produced marginally large hail at a few places in southwest Minnesota on the afternoon of May 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail at a few places in southwest Minnesota on the afternoon of May 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 11:14 AM CST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1214 PM CDT THU MAY 8 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 430 AM CDT THU MAY 8 2014 MAIN FOCUS TODAY IS THUNDERSTORM AND ATTENDANT SEVERE THREAT. SURFACE PATTERN A LITTLE MUDDLED DUE TO ONGOING SCATTERED CONVECTION ACROSS THE REGION...BUT APPEARS PRIMARY SURFACE LOW IS LOCATED IN NORTH CENTRAL KANSAS/SOUTH CENTRAL NEBRASKA AT 09Z WITH WARM FRONT EXTENDING NORTHEAST TO A WEAKER SECONDARY LOW IN NORTH CENTRAL IOWA. STRONGER SOUTHERN LOW WILL BE THE PRIMARY FOCUS THROUGH THE DAY AS IT LIFTS NORTHEAST INTO OUR FORECAST AREA. TIMING DOES APPEAR A LITTLE SLOWER/FARTHER WEST THAN INDICATED AT THIS TIME YESTERDAY... PLACING OUR EASTERN COUNTIES IN GREATER THREAT OF SEVERE STORMS AS THE LOW AND ASSOCIATED WARM FRONT LIFT NORTH OF THE I-90 CORRIDOR BY LATE AFTERNOON. GENERAL CONSENSUS AMONG HIGHER RESOLUTION MODELS... AND EVEN GLOBAL MODELS TO SOME EXTENT...PLACES THE SURFACE LOW NEAR KFSD IN THE LATE AFTERNOON...WITH THE WARM FRONT EASTWARD NEAR/JUST NORTH OF THE I-90 CORRIDOR...WITH DRY LINE AND COLD FRONT SOUTHWARD INTO THE MISSOURI VALLEY AND EASTERN NEBRASKA. STRONG HEATING AND ABUNDANT MOISTURE IN THE WARM SECTOR LEAD TO MLCAPE VALUES ON THE ORDER OF 1500-3000J/KG...AND WITH 100+KT UPPER LEVEL JET PUSHING INTO THE AREA AHEAD OF MID-UPPER LEVEL TROUGH...PLENTY OF DEEP LAYER SHEAR TO SUPPORT STRONG TO SEVERE STORM DEVELOPMENT. PRIMARY THREAT EXPECTED TO BE LARGE HAIL...THOUGH ENHANCED LOW LEVEL SHEAR NEAR ANY BOUNDARIES WOULD PRESENT LOCALIZED THREAT OF TORNADIC DEVELOPMENT AS WELL. TEMPERATURES A BIT TRICKY TODAY AS LARGELY DEPENDENT ON THE LOW TRACK AND FRONTAL TIMING. HOWEVER...EXPECT WESTERN AREAS TO SEE LITTLE MOVEMENT IN TEMPERATURES TODAY WITH HIGHS MAINLY IN THE 50S WHILE THE WARM SECTOR PUSHES INTO THE LOWER TO MID 80S. SURFACE LOW AND ASSOCIATED SEVERE THREAT SHOULD LIFT OUT OF OUR CWA BY MID EVENING IF NOT BEFORE...LEAVING ONLY WRAP-AROUND SHOWERS TO SLIDE THROUGH AREAS MAINLY NORTH OF I-90. BRISK WINDS ALONG WITH COOLER/DRIER AIR WILL PUSH INTO THE REGION BEHIND THE SYSTEM...WITH LOWS TONIGHT EXPECTED TO RANGE FROM MID 30S IN OUR FAR WEST TO MID 40S IN THE EAST. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 430 AM CDT THU MAY 8 2014 LOW PRESSURE SYSTEM IS EXPECTED TO LIFT OFF TO THE NORTHEAST EARLY ON FRIDAY MORNING. ANY LINGERING SHOWER WILL QUICKLY SHIFT OFF TO THE NORTHEAST. FRIDAY SHOULD BE A BREEZY BUT MIXY DAY WITH RELATIVELY DRY AIR IN PLACE AND UNIDIRECTIONAL SHEAR PROFILE THROUGH THE DEPTH OF THE TROPOSPHERE. HAVE RAISE TEMPERATURES SLIGHTLY IN AREAS THAT WILL BE MOSTLY CLEAR MUCH OF THE DAY...BUT HAVE STILL KEPT TEMPERATURES IN THE LOWER 60S ACROSS SOUTHWEST MINNESOTA WITH 850 HPA TEMPERATURES HANGING JUST ABOVE ZERO. MOISTURE TRANSPORT INCREASES FRIDAY NIGHT INTO SATURDAY MORNING AS LOW LEVEL JET DEVELOPS ACROSS THE PLAINS. WARM AIR ADVECTION BAND INCREASES IN INTENSITY AS IT LIFTS OFF TO THE NORTHEAST ACROSS THE FORECAST AREA. HAVE POPS TRENDING TOWARDS THE HIGHER END OF THE CHANCE RANGE ACROSS THE NORTHEAST CORNER OF THE CWA LATE FRIDAY NIGHT INTO SATURDAY MORNING. NOT A LOT IN TERMS OF ELEVATED INSTABILITY WITH MOIST ADIABATIC LAPSE RATES...HOWEVER...STEEP LAPSE RATES FROM 800-750 MB MAY RESULT IN SOME MINOR ELEVATED INSTABILITY AND A CLAP OF THUNDER OR TWO. TROUGH SHIFT THROUGH THE AREA DURING THE DAYLIGHT HOURS ON SATURDAY. AHEAD OF THE BOUNDARY..AMPLE LIFT IS PRESENT FOR SCATTERED SHOWERS ACROSS THE AREA. FORECAST BECOMES MUDDY SUNDAY INTO EARLY NEXT WEEK AS PATTERN BECOMES ZONAL AND A SERIES OF SHORTWAVES MOVE THROUGH THE AREA. WITH THE RELATIVELY UNSETTLED PATTERN...LEFT FORECAST FAIRLY WET FOR THE TIME BEING. ALSO SIDED FAIRLY CLOSE TO GUIDANCE WITH THE UNCERTAINTY...AND ACTIVE ONGOING WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1205 PM CDT THU MAY 8 2014 MVFR TO IFR CEILINGS WILL DOMINATE ACROSS THE AREA INTO MID MORNING FRIDAY...THEN LIFTING TOWARD THE END OF THE TAF PERIOD. OTHERWISE...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY EAST OF INTERSTATE 29 THROUGH THIS AFTERNOON INTO EARLY EVENING...WITH SOME STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. DIFFICULT TO DETERMINE EXACT TIMING AT POINT LOCATIONS SO MINIMAL MENTION IN KFSD AND KSUX TAFS. ANY STORM WILL THEN DIMINISH ACROSS THE AREA AFTER 00Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM... AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 240 PM CDT THU MAY 8 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ040-055-056-062-067-071-091045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-BROOKINGS-LAKE-MOODY-MINNEHAHA-UNION- 240 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA DURING THE AFTERNOON...WITH ISOLATED STORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS...ESPECIALLY ALONG AND EAST OF A PIPESTONE MINNESOTA TO SIOUX CENTER AND IDA GROVE IOWA LINE. IN ADDITION TO THE HAIL THREAT...WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ALONG AND EAST OF HIGHWAY 59. NEZ013-SDZ038-039-050-052>054-057>061-063>066-068>070-091045- DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY- 541 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY...HOWEVER...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL 4 NE WOODSTOCK 44.06N 96.04W
05/08/2014 E1.50 INCH MURRAY MN PUBLIC
&&
JCHAPMANPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM HAIL DELL RAPIDS 43.82N 96.71W
05/08/2014 M1.00 INCH MINNEHAHA SD PUBLIC
0112 AM HAIL 3 NNW JASPER 43.90N 96.43W
05/08/2014 M1.75 INCH PIPESTONE MN TRAINED SPOTTER
PEA TO DIME SIZE HAIL WITH OCCASIONAL GOLF BALL.
0115 AM HAIL 4 NNE JASPER 43.91N 96.37W
05/08/2014 M1.75 INCH PIPESTONE MN TRAINED SPOTTER
0137 AM HAIL 4 NE WOODSTOCK 44.06N 96.04W
05/08/2014 E1.50 INCH MURRAY MN PUBLIC
0325 AM HAIL 1 ESE BERESFORD 43.08N 96.77W
05/08/2014 E1.25 INCH UNION SD PUBLIC
0330 AM HAIL 1 ENE BERESFORD 43.08N 96.77W
05/08/2014 M1.00 INCH LINCOLN SD TRAINED SPOTTER
&&
JCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM TSTM WND DMG 5 WSW WOODSTOCK 43.99N 96.19W
05/08/2014 PIPESTONE MN EMERGENCY MNGR
ROOF BLOWN OFF MACHINE SHED.
&&
JCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 4 S ARLINGTON 44.30N 97.13W
05/08/2014 M1.50 INCH BROOKINGS SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1252 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 4 W SINAI 44.24N 97.12W
05/08/2014 E1.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 SE HARRISBURG 43.41N 96.67W
05/08/2014 E1.00 INCH LINCOLN SD TRAINED SPOTTER
HAIL COVERING THE GROUND. WIND GUST 40 TO 50 MPH AFTER
HAIL ENDED.
&&
KWEISSERThe Sioux Falls radar (KFSD), 32 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515529, 515530, 515531, 515532, 515533.